Oklahoma, 2014

Lightning Strikes in Oklahoma, July 9, 2014

July 9, 2014 · NWS OUN · 2 events in 1 county or zone

A weak front stalled across southern Oklahoma late on the 8th. As southerly flow developed above the boundary, strong isentropic ascent lead to numerous showers and thunderstorms along a northwest to southeast line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak front stalled across southern Oklahoma late on the 8th. As southerly flow developed above the boundary, strong isentropic ascent lead to numerous showers and thunderstorms along a northwest to southeast line. This line cut right through Oklahoma City and with training storms, very heavy rainfall occurred. Storm total rainfall exceeded 3 inches in many places. In addition, several of the storms produced numerous cloud to ground lightning flashes. At least three homes were damaged or destroyed by lightning-initiated fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 3:07 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 9, 3:07 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
407 AM CDT WED JUL 9 2014

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO LATE
MORNING FROM NORTHWEST TO SOUTHEAST OKLAHOMA IN THE REGION OF
ABOVE-SURFACE CONVERGENCE ALONG A FRONT. SLOW MOVEMENT OF
THUNDERSTORMS AND SMALL AREAS OF HEAVY RAIN WILL PROBABLY CAUSE
MINOR FLOODING IN SOME PLACES. FRONTOLOSIS IS EXPECTED THROUGH THE
MORNING LEADING TO A DECREASE IN AREAS OF THUNDERSTORMS AND RAIN.
THE SURFACE FRONT, SOUTH OF THE RED RIVER EARLY THIS MORNING, IS
EXPECTED TO LIFT NORTH TODAY AS IT DISSIPATES. SCATTERED SHOWERS
AND STORMS MAY OCCUR THIS AFTERNOON IN VERY HOT CONIDITIONS NEAR
AN SOUTH OF THE FRONT OVER SOUTHEAST OKLAHOMA. EFFECTS OF THIS
FRONT ARE EXPECTED TO BE FINISHED BY SUNSET TODAY. THURSDAY
MORNING LOW-LEVEL FLOW IS EXPECTED TO INCREASE INTO LIGHT
NORTHWESTLY FLOW ALOFT OVER THE EASTERN HALF OF KANSAS AND
NORTHEAST OKLAHOMA. THE RESULTING AREA OF RAIN AND THUNDERSTORMS
MAY AFFECT PART OF NORTH CENTRAL OKLAHOMA AS IT MOVES SOUTHEAST
EARLY THURSDAY. AFTER THIS TIME, A STRONG UPPER HIGH PRESSURE IS
EXPECTED TO HOLD VERY HOT AND HUMID CONDITIONS IN OKLAHOMA THROUGH
THE WEEKEND. THE NEXT GOOD CHANCE FOR RAIN COMES NEXT TUESDAY WHEN
LONGER-TERM MODELS INDICATE A WESTWARD MOVEMENT OF THE UPPER RIDGE
AND A FRONT APPROACHING NORTHERN OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  72  95  73 /  60  30  10   0
HOBART OK         94  73  99  73 /  20  20   0   0
WICHITA FALLS TX  97  76  99  75 /  10  10   0   0
GAGE OK           92  71  98  71 /  30  30   0   0
PONCA CITY OK     90  69  94  74 /  30  50  30  10
DURANT OK         96  74  96  74 /  30  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/09
Hazardous weather outlook, Jul 8, 11:32 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT WED JUL 9 2014

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1232 AM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH SUNRISE...

.THUNDERSTORMS...
A COLD FRONT WILL STALL NEAR THE RED RIVER. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP THROUGH SUNRISE WELL NORTH OF
THIS FRONT...FROM NORTHWEST OKLAHOMA DOWN TO NEAR THE OKC METRO.
SEVERE STORMS ARE UNLIKELY...BUT A FEW STORMS MAY BRIEFLY
PRODUCE 40 TO 50 MPH WIND GUSTS AND SMALL HAIL. STORM MOTION
WILL BE TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
AS A COLD FRONT LINGERS ACROSS THE AREA...SCATTERED STORMS WILL
REMAIN POSSIBLE WEDNESDAY AND THURSDAY. THE FRONT WILL EVENTUALLY
LIFT NORTH OF OKLAHOMA LATE THURSDAY...BRINGING RAIN CHANCES TO AN
END. WIDESPREAD SEVERE WEATHER IS VERY UNLIKELY...BUT STRONGER
STORMS WEDNESDAY AFTERNOON MAY POSE A LOCALIZED DAMAGING WIND
THREAT.

.HEAT...
AS THE FRONT LIFTS NORTH OF THE REGION...HOT WEATHER WILL DEVELOP
FROM THURSDAY THROUGH EARLY NEXT WEEK...WITH HIGHS RANGING FROM
THE MID 90S TO LOW 100S...AND TRIPLE DIGIT HEAT INDICES MOST DAYS.
IF WORKING OR PLAYING OUTDOORS...DRINK PLENTY OF WATER AND TRY TO
TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED
ESTABLISHMENT. MAKE SURE PETS AND LIVESTOCK HAVE ACCESS TO WATER
AS WELL.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11

In the hours before

Special weather statement, Jul 9, 1:55 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
255 AM CDT WED JUL 9 2014

OKZ025-090830-
OKLAHOMA OK-
255 AM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 330
AM CDT...

AT 254 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SPENCER...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MIDWEST CITY...THE VILLAGE...CHOCTAW...NICHOLS HILLS...SPENCER...
JONES...NICOMA PARK...FOREST PARK AND LAKE ALUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3554 9766 3567 9766 3558 9715 3540 9732
TIME...MOT...LOC 0754Z 296DEG 15KT 3551 9745
Special weather statement, Jul 9, 1:57 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT WED JUL 9 2014

OKZ010-011-015-090830-
WOODWARD OK-DEWEY OK-MAJOR OK-
257 AM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODWARD...NORTH
CENTRAL DEWEY AND SOUTHWESTERN MAJOR COUNTIES UNTIL 330 AM CDT...

AT 254 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF MUTUAL...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SEILING...MUTUAL AND CHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3624 9922 3641 9914 3632 9874 3607 9886
TIME...MOT...LOC 0754Z 291DEG 19KT 3630 9910

The radar

The Norman radar (KTLX), 24 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Oklahoma

When
July 9, 3:30 AM CST
Where
Oklahoma County, 0.77 mi ESE of Forest Park
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
35.508, -97.436

KOCO news reports one home burned down due to lightning. The home was along the 3800 block of Cimmarron Park Drive in northeast Oklahoma City. Damages estimated.

Lightning, Oklahoma

When
July 9, 4:20 AM CST
Where
Oklahoma County, 1.01 mi WSW of Nichols Hills
Property damage
$2.8 million
Reported by
Broadcast Media
Coordinates
35.544, -97.556

KOCO news reports house fire caused by lightning. A large home along Country Club Drive in Nichols Hills was a total loss after the lightning induced fire. No injuries were reported. Damage information from NewsOK.com.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518241, 518243.